PERTH, AUSTRALIA — Hearing loss and balance disorders can be caused by commonly used antibiotic ear drops if the patient has a perforated eardrum, writes Harvey Coates, associate professor at the University of Western Australia, and senior ENT surgeon at Princess Margaret Hospital for Children.
These serious complications, the result of ototoxicity, may be more common than reported, as some cases are unrecognized. Ototoxicity is associated with aminoglycosides which are an ingredient of the most frequently prescribed antibiotic ear drops in Australia. General practitioners therefore face a dilemma when prescribing antibiotic ear drops. Aminoglycosides can cause ototoxicity within a few days when the eardrum has been perforated, the mastoid cavity is open, or a patent grommet is used.
Coates notes that best practice is to avoid using aminoglycoside drops if the patient has a perforation. The Australian Society of Otolaryngology Head and Neck Surgery recommends that if potentially ototoxic drops are used for discharging middle ears, they should be ceased as soon as the discharge stops.
Ciprofloxacin drops are registered for use in the ears by the Therapeutic Goods Administration and are an alternative treatment.
Source: Australian Prescriber